Oklahoma, 2013

Hail in Oklahoma, March 18, 2013

March 18, 2013 · NWS TSA · 1 event in 1 county or zone

A complex of showers and thunderstorms affected areas of eastern Oklahoma during the early morning of the 18th. A few of the stronger storms produced small hail over parts of the affected area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of showers and thunderstorms affected areas of eastern Oklahoma during the early morning of the 18th. A few of the stronger storms produced small hail over parts of the affected area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 18, 5:31 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 18, 5:31 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
631 AM CDT MON MAR 18 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 12Z TAFS... IFR CEILINGS WILL CONTINUE TO AFFECT ALL TAF
SITES THIS MORNING. THUNDERSTORMS MAY APPROACH ARKANSAS SITES
THIS MORNING AS WELL AND HAVE INCLUDED VCTS FOR THAT POSSIBILITY.
CONDITIONS WILL IMPROVE FROM WEST TO EAST... WITH VFR CONDITIONS
RETURNING BY ABOUT MID MORNING AT OKLAHOMA SITES... AND EARLY THIS
AFTERNOON AT ARKANSAS SITES. NORTHERLY WINDS WILL REMAIN UP DURING
THE DAY AREAWIDE... EASING AFTER SUNSET.

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT MON MAR 18 2013/

DISCUSSION...
LOW CLOUDS SHOULD CLEAR OFF LATER TODAY AS SHORTWAVE TROF AND
PACIFIC FRONT SWEEP ACROSS THE REGION. HIGHS SHOULD CLIMB INTO THE
LOW 60S IN MOST AREAS. TRANQUIL WEATHER WILL CONTINUE TUESDAY AND
WEDNESDAY...THOUGH IT WILL BE COOLER WEDNESDAY AS A SHALLOW BACK
DOOR FRONT PUSHES INTO THE REGION. THIS FRONT WILL SET THE STAGE
FOR UNSETTLED WEATHER TO CLOSE OUT THE WEEK.

AS UPPER HEIGHTS LOWER TO OUR WEST THURSDAY...WARM ADVECTION WILL
INCREASE ABOVE THE SHALLOW COLD WEDGE...LEADING TO WIDESPREAD
PRECIP DEVELOPMENT OVER MUCH OF EASTERN OK AND NORTHWEST AR. THE
CHALLENGE CONTINUES TO BE THERMAL PROFILES AND THE POTENTIAL FOR
WINTRY PRECIP. THE GFS IS STILL THE WARMER MODEL OVERALL...NOT
SHOWING MUCH IF ANY WINTER PRECIP POTENTIAL. THE NEW 00Z ECMWF
STILL BRINGS IN ENOUGH COLD AIR IN THE LOW LVLS ACROSS THE NORTH
AND NORTHEAST PORTIONS OF FORECAST AREA FOR A POTENTIAL WINTRY MIX
OF ICE AND SLEET. THIS WOULD BE MOST LIKELY THURSDAY NIGHT AND
FRIDAY. SNOW IS NOT LOOKING AS LIKELY GIVEN SHALLOW NATURE OF COLD
AIR. HOWEVER...IT MUST BE SAID THAT FORECASTING THERMAL
PROFILES...INCLUDING SURFACE TEMPS...THIS FAR OUT IS DIFFICULT TO
PIN DOWN. THIS FORECAST WILL BE SUBJECT TO CHANGE AS WE CLOSER.
THERE IS STILL SOME DOUBT AS TO WHETHER SURFACE TEMPS WILL GET
COLD ENOUGH TO YIELD WINTRY PRECIP.

LACY

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Mar 18, 3:58 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
458 AM CDT MON MAR 18 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
458 AM CDT MON MAR 18 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
  	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EAST CENTRAL OKLAHOMA.
	ONSET...THIS AFTERNOON.

DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE NORTH OF A COLD FRONT THAT HAS
PUSHED SOUTH OF THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE
FOR AN ISOLATED STRONG TO SEVERE STORM UNTIL AROUND MID DAY TODAY
AS THE FRONT CONTINUES TO PUSH SOUTHWARD AWAY FROM THE AREA.

WITH TEMPERATURES WARMING THIS AFTERNOON AND BREEZY CONDITIONS...
THERE WILL BE A LIMITED WILDFIRE DANGER ACROSS EAST CENTRAL OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY AND WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN UPPER SYSTEM WILL TRAVERSE THE REGION LATE IN THE WORK WEEK...
BRINGING PRECIPITATION CHANCES TO THE AREA. A SHALLOW LAYER OF
COLD AIR IS FORECAST TO BE IN PLACE AS THE SYSTEM ARRIVES. MODELS
CONTINUE TO HAVE VARYING SOLUTIONS... BUT THERE APPEARS TO BE A
CHANCE FOR SOME WINTRY PRECIPITATION WITH THIS SYSTEM ON THURSDAY
INTO FRIDAY. PRECIPITATION TYPES WILL DEPEND ON THE DEPTH OF THE COLD
LAYER AT THE SURFACE. LATER MODEL RUNS WILL HELP REFINE THE
FORECAST AS THE EVENT APPROACHES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Western Arkansas radar (KSRX), 100 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pushmataha

When
March 18, 6:35 AM CST
Where
Pushmataha County, Honobia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.530, -94.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433054.